For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Dilated pupils Go to previous topic Go to next topic Go to higher level

By lurkingforacure On 2017.05.29 18:12
Has anyone noticed their PWP's pupils seem to be unusually dilated when the meds are just not working? I have begun noticing that my husband's eye pupils are frequently huge-almost like he has been to the eye doctor and had them dilated. I can't find anything about it online, yet.

I also notice that when his pupils are enlarged, my husband seems more "off" than normal, which isn't saying much because his meds quit working well many years ago. For some time now it's like he gets no benefit from them at all.

It's almost like I can look at his pupils and gauge how badly his meds aren't working-has anyone else noticed this, or know anything about it? I wonder if pupil dilation is any indication of autonomic function?

By LOHENGR1N On 2017.05.29 20:01
Lurking it could very well be autonomic dysfunction. We PWP can have problems as we enter light from dark and dark to light from the effect P.D. has on our eyes and pupil dilation. It interferes with the automatic adjustment of light into our eyes. Making entering light seem harsher and dark seem pitch black until our eyes adjust which now takes us longer because of the autonomic dysfunction Parkinson's is causing. I believe you are right on track with suspecting autonomic dysfunction.

By pinki53 On 2017.05.29 20:25
I've not noticed but will take a look.

DH was on 2 carb/levo & 1/2 pramipexole every 2 1/2 hours until a few weeks ago. I had noticed that if for some reason he was a half hr or later taking his meds he didn't seem any different so we changed to every 3 hours. 6 x day is better than 7 :)

I usually start his meds at 7 am but if he's up earlier sometimes I start at 5:30 or 6. His next dose is scheduled then for 10. Most times I don't see any change even if we wait - that's 4 to 4 1/2 hrs between. Granted he's mostly sitting in his recliner in the mornings and napping.
I haven't seen any trembling or shaking in a long time. Not sure how long he'd have to be off his meds before it would start.

Other than the trembling/shaking what do you consider symptoms of being "off"?
If I take his meds to him and he puts them down & doesn't take them (not often cause I usually make sure he takes them) I can tell if he gets to 4 or 5 hours between. He just seems very different - hard to say exactly.

By lurkingforacure On 2017.05.30 13:03
Al, the pupils are enlarged without any change in lighting-they're just big. I would understand if the lighting had changed, but that is not the case. This is more of a general constant state of enlargement for awhile, with no change in lighting. Any idea what this could be attributable to?

By LOHENGR1N On 2017.05.30 16:28
Lurking, I'm thinking it is hard to say if there is or isn't a change in light. I'm not doubting you Lurking but because your eyes are working and automatically adjusting and focusing you wouldn't notice those subtle changes. Also if his eyes are closed when he opens them the pupils have to adjust and focus so if you were going by or coming in and he had been "resting his eyes" they could be slow to focus, you wouldn't notice any change in lighting because there wasn't any however to him there was from no light to light by opening his eyes. I'm not saying I'm right just saying there are many changes our eyes have to adjust to dept, distance light, dark, eye tremor things we once did easily that can and are now impacted by the disease.

By lurkingforacure On 2017.05.30 16:46
Good point, Al, thanks. I'm going to mention it to his neuro at the next appointment. It doesn't bother him, he doesn't even seem aware of it, even when I ask him. I would think you might squint if the light were bright but your pupils large, but he never does that.

By Lynnie2 On 2017.06.03 20:44
The only thing that is happening to my husband is after he goes to bed and sleeps for 2 or 3 hours, he has problems opening his eyes (eye lids|). He has to go to the bathroom and I have to lead him there or else get him to use the urinal but he doesn't always cooperate. The bathroom isn't very far away, but it is a hassle when he can't see.
He takes a pill to make him sleep better as he was having hallucinations so I think it might be a side affect of that pill which is called Quetiapine - 25 mg.
I sometimes put a warm cloth on his eyes to help get them open.
Does anyone else take this medication and noticed this closure of the eye lids happening?

By LOHENGR1N On 2017.06.03 23:49
Lynnie, Part of the disease can be forced eyelid closure. They even have a name for it, blepharospasm. Which is what it sounds like you are describing, we lose the ability keep our eyes open. I'm not sure what they can do to counteract this. If anyone knows I'd be interested to find out because the past several months I've been squinting almost constantly and worry that this is the start or early sign that I maybe developing this myself. Another part of this damn disease to discuss with the neurologist.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you